News, views and contacts from the global Packaging industry
 

Health Canada introduces warning labels for benzocaine products

10 April 2012

Licensed health products containing benzocaine will get new labels warning of a rare but potentially serious side-effect in Canada, as part of Health Canada's aim to raise risk awareness.

According to the federal department, the labels will provide added instructions with respect to the risk of methemoglobinemia, a very rare but serious blood disorder that can affect sensitive individuals.

Guidance will also be provided on recognising the signs and symptoms of methemoglobinemia, as well as child safety.

The new packaging and labelling will affect products including gels, sprays, swabs, liquids and lotions but leave out lozenges containing benzocaine, as they are not linked to the risk of methemoglobinemia.

The labels will consist of the disorder symptoms, which include weakness, confusion, headache, difficulty in breathing and pale, grey or blue-coloured skin, and will warn people to stop using the product and seek medical attention if any of the symptoms arise.

Companies have been requested to add statements to product packages and labels if they do not already appear to ensure consistency in the labelled information and to help consumers use the products more safely.

Depending on the product type, exact wording for some statements may vary, Health Canada said. The changes will be implemented over the next six months, during which products with the old labelling can remain available on store shelves.

Most of the products, which are also used in healthcare settings during surgical, dental and other medical procedures, are available over-the-counter in a range of formulations.